Thursday, November 29, 2007
CANCER JOURNAL - SIDE EFFECTS
I learned a new lesson about the subject yesterday. Chemo drugs cause blood clots. This is not good.
One arm is bigger than the other--obviously swollen. It's been this way for nearly three weeks. I thought it was the result of flying back from Philly and that it would eventually go away, but no, apparently not. I happened to mention it to my GP while seeing him for something else yesterday. He sort of hit the panic button. Instead of leaving his office and going back home to take a nap because I had only gotten 4-1/2 hrs. of sleep the previous night, I went to the hospital for a doppler ultrasound that found the blood clot. Then I checked into a room.
Bottom line, two more medications. Now if I take the ibuprofen that makes the Femara bearable, I run the risk of bleeding because of the blood thinners. But if I don't take the ibuprofen that makes the Femara bearable, some mornings my arm and hand are so numb that I can't hold a pen or a fork. And sometimes it lasts all day. Typing with pins and needles in your hand is--ah--interesting to say the least.
My GP's conclusion is that this blood clot is the result of the changes the chemotherapy caused in my blood. I'd be willing to bet the bank that when I next see my oncologist she will be absolutely sure that it has nothing to do with anything she has given me.
So for the next I don't know how many days I get to make a trip back to the hospital to get the blood thinner shot. Won't that be fun during the Christmas season!
My dresser looks like a pharmacy. My bank account is headed for a zero balance.
My temper is two hairs short of exploding since I haven't had any sleep for about 30 hours. A hospital is about the last place you want to be if you need to sleep.
The frosting on this cake...I had just walked in the door to get the message on the machine that my GP has made an appointment for me to visit an allergist to try to get to the bottom of the problem I went to see the GP for in the first place. It took me about two seconds to decide to cancel the allergist. There has got to be more to life than visits to doctor's offices!